Posted by Carter on December 17, 2001, at 8:01:24
In reply to Re: Cyclothymia mood stabilizers » Carter, posted by Mitch on December 14, 2001, at 19:53:56
> > Hi to who ever reads this. This is the first time I have offered any of my own experience about my psychosis...cyclothymia, just like the rest. First off let me say that I take a very humorous approach to myself. I mean I am serious, but my friends and refer to my meds as my "crazy pills" and when I have a therapy appointment, it's an appointment with my "crazy doctor." Anyway, I have been actively treated for about a year and a half (both with medications and psyhcotherapy). And I looked at this site several times. My psychiatrist put me on Wellbutrin AND Zyprexa (to even me out fast), I was in a not so good place. The wellbutrin has and continues to work for me. However, a word of caution about Zyprexa, if you take Zy be prepared to have all of your energy zapped out. It really muted my personality. When I told my dr. this, we went down from 5mg to 2.5mg. I also gained about 15 pounds with the Zyprexa...which I was happy about. Well when I came off of the zyprexa, just two months later, I had no idea of the side effects that would ensue. I became nauseated...all the time. I felt like crap. I had no idea that I would have withdrawl from it. My 15 lbs. dropped right back off...quickly. I was worried about it so I tried to research on the net, but like this subject all together there is little information out there. After I 'recovered' from that, my doc wanted me to go on a mood stabilizer...Depakote. When she told me about it she highlighted the side effects and the fact that I would have to have my blood checked regularly to ensure it wasn't damaging my liver. That scared the crap out me...not the part about having my blood checked...burning out my liver. So I made a proposal..."Let's see how things go with just the wellbutrin for a while and we'll go from there." She agreed and until about June I was only on Wellbutrin. Then I noticed my moods changing more and my irritability coming out. I even snapped at the boss a couple of times. Luckily for me, he's a rapid cycling unipolar and completely understood. So I called my doc. and she called in the Depakote for me. I've been taking it ever since and I have to say it has worked pretty well. I do have my occasional mood, but for the most part I am level. Now the down side of the Depakot is it really makes me drowsy. It's pretty powerful. I take it at night before bed (as prescribed) and I sometimes still have a tough time getting up...but I don't have that 'hung-over' feeling. It's just sleepy. A hint to anyone taking it, or about to...I try to take it early in the evening. If I am in for the evening I usually take it around 8:00. But I am sure it will react with most of us differently. Sorry that was so long. Good luck to all. Just one more thing. To those of you who only let your closest friends in on your secret; isn't it interesting to hear how people talk about others who aren't so guarded? I have been in the company of people who have said, in a group, things like "I think she needs to have her medication adjusted." Or "He needs to have his dosage pumped up." All the while standing right beside them is one such individual taking said medications. Just a side thought.
> Hi Carter,
> The bizarro thing I can add is I am bipolarII and so is my BOSS (and a couple of other coworkers-it seems that BP folks coalesce somehow)! Everybody knows about my boss's meds/troubles, but I haven't told anyone where I work. You are right-once people in a workgroup know about it they start ascribing any change as something related to meds not working, different meds, skipping meds, etc. I just don't want to be treated as a chemical abstraction.
> Now I am on Neurontin/Klonopin/Wellbutrin/Celexa and it thus far has been the best combo for me. Depakote seems to aggravate depression. Lithium is OK, but it dulls my cognitive functioning too much. I find that the Wellbutrin *can* induce some irritability-but in my case I just become more assertive and don't take crap.
I wasn't sure if anyon would respond. The responses are so sparse. Thanks for giving me more information about WB. Another thing that I forgot to mention about Zyprexa...it really affected my cognitive abilities. I like to think that I am a well educated guy and an eloquent speaker. My major in college was communications and I pride myself on how well I communicate; I also work in the field. Well Zyprexa slapped that right out of me. In conversations with my boss (we actually became really good friends outside the office too) I was unable to complete my thoughts. I couldn't retrieve words from my memory. That was bad b/c at the time my job depended upon my being able to explain a semi-complicated subject matter accurately in a way that it was easily understood by the people I was talking to. Luckily I was able to keep that under control, but in my personal life...it really sucked. I'd like to ask this question, and if you don't want to answer I COMPLETELY understand, but I live in Southeastern United States. What about you? Not that it really matters. I just thought that it may help to establish dialog. I think you can never have too many people to talk to about our experiences.